Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 76, NWS San Angelo, TX

May 15, 1997Jones County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 15, 1997, 1:25 AM CDT for Jones County, Texas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 15, 1997, 1:25 AM CDT (06:25 UTC)
Expired
May 15, 1997, 2:15 AM CDT
In force
50 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Jones County, TX

What was reported inside it

TimeReportWhereRemark
May 15, 1:30 AM CDTHail 0.75Anson, TX
May 15, 2:22 AM CDTHail 0.75Anson, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
566 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
2720 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 8:59 PM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, May 14, 8:59 PM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
859 PM CDT WED MAY 14 1997

AFTER AN ACTIVE EVENING IN THE PERMIAN BASIN EARLIER THIS
EVENING...THE FOCUS OF ATTENTION NOW SHIFTS TO THE LARGE
THUNDERSTORM CELL THAT HAS DRIFTED SLOWLY SOUTH ALONG THE BORDEN AND
SCURRY COUNTY LINE. THIS CELL MAY HOLD TOGETHER AS IT REACHES
NORTHERN MITCHELL COUNTY BUT I WOULD NOT EXPECT IT TO REACH THE
NORTHERN CONCHO VALLEY AT ITS CURRENT INTENSITY. OTHER STORMS IN
MARTIN COUNTY ARE ALSO HANGING IN THERE SO FAR. MOST OF THIS ACTIVITY
FORMED ALONG THE DRYLINE IN WEST TEXAS WHILE THE MID LEVEL CAP HAS
PREVENTED STORM DEVELOPMENT SO FAR ACROSS OUR REGION.

RAIN CHANCES OVER THE EASTERN HALF OF OUR REGION LOOK SLIM AS LOW
LEVEL CONVERGENCE HAS NOT BEEN STRONG ENOUGH TO FOCUS CONVECTION AND
THE LOSS OF DAYTIME HEATING WILL ALLOW MOST STORMS TO WEAKEN BY
MIDNIGHT. NEXT DISTURBANCE IN THE NORTHWESTERLY 500 MB FLOW WILL
REACH NORTHWEST TEXAS BY 12Z BUT ANY PRECIPITATION ASSOCIATED WITH
THIS SYSTEM WILL NOT REACH OUR NORTHWEST COUNTIES BEFORE DAYBREAK.

ANYHOW...RAIN CHANCES FOR TONIGHT CAN REMAIN AT 40 PERCENT FOR
MITCHELL AND STERLING COUNTIES...REDUCED TO 20 OR 30 PERCENT FOR
REMAINDER OF AREAS ALONG AND WEST OF A SWEETWATER TO SAN ANGELO TO
SONORA LINE...AND DROPPED TO LESS THAN 20 PERCENT FOR EASTERN CONCHO
VALLEY...EASTERN BIG COUNTRY...AND HEARTLAND. AFTER COORDINATION
WITH EWX...WE AGREED TO DROP ALL MENTION OF RAIN FOR TONIGHT FOR THE
NORTHWEST HILL COUNTRY.

WINDS WILL BE EAST TO SOUTHEAST AT 5 TO 15 MPH WITH LOWS BETWEEN 60
AND 65 DEGREES REGIONWIDE...IN GENERAL AGREEMENT WITH CURRENT WIND
AND TEMPERATURE FORECAST.

10

In the hours before

Special weather statement, May 14, 9:20 PM CDT, 4 hours 5 minutes before
TXZ049-053-054-064-065-071-072-076-077-150240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
920 PM CDT WED MAY 14 1997

...THE SEVERE THUNDERSTORM WATCH FOR THE WESTERN BIG COUNTRY...THE
WESTERN AND CENTRAL CONCHO VALLEY...AND THE NORTHERN EDWARDS PLATEAU
HAS BEEN CANCELLED...

AT 920 PM...ALTHOUGH SCATTERED SHOWERS AND THUNDERSTORMS CONTINUED
ACROSS PORTIONS OF WEST TEXAS AND NORTH CENTRAL TEXAS...THE THREAT OF
SEVERE WEATHER HAS ENDED ACROSS WEST CENTRAL TEXAS. THEREFORE THE
SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.

10

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 11:32 PM CDTSevere Thunderstorm WarningSJTMitchell, Sterling58 min
May 15, 12:04 AM CDTSevere Thunderstorm WarningSJTCoke, Nolan61 min
May 15, 12:34 AM CDTSevere Thunderstorm WarningSJTCallahan, Taylor61 min
May 15, 1:01 AM CDTSevere Thunderstorm WarningSJTSterling, Tom Green64 min
May 15, 1:05 AM CDTSevere Thunderstorm WarningSJTCoke, Nolan60 min
May 15, 1:47 AM CDTTornado WarningSJTCoke78 min
May 15, 1:55 AM CDTFlash Flood WarningSJTTaylor2 hr
May 15, 1:58 AM CDTSevere Thunderstorm WarningSJTShackelford67 min
May 15, 2:06 AM CDTTornado WarningSJTJones64 min
May 15, 2:32 AM CDTTornado WarningSJTRunnels63 min
May 15, 2:37 AM CDTFlash Flood WarningSJTJones, Shackelford3 hr
May 15, 2:42 AM CDTSevere Thunderstorm WarningSJTCrockett63 min
May 15, 2:51 AM CDTTornado WarningSJTShackelford79 min
May 15, 3:08 AM CDTSevere Thunderstorm WarningSJTTaylor47 min
May 15, 4:13 AM CDTFlash Flood WarningSJTTom Green2 hr
May 15, 4:15 AM CDTSevere Thunderstorm WarningSJTShackelford65 min
May 15, 3:01 PM CDTTornado WarningSJTSchleicher59 min
May 15, 3:15 PM CDTSevere Thunderstorm WarningSJTBrown65 min
May 15, 4:02 PM CDTTornado WarningSJTSchleicher93 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.